Mental health disorders are emerging in Malaysia and statistics showed 5% of prevalence of common mental disorders in Malaysian population. A lot of factors contributing to these disorders including sociodemographics and experience of certain life event, example severe financial problems or problems with surrounding people.
A 44 years old lady with underlying Major Depressive Disorder was brought to Emergency Department by her husband. She had ingested 100 tablets of T. Escitalopram 2 ½ hour before presentation to ED. She complained of shortness of breath, palpitation and giddiness with no chest pain or tightness. She had no syncopal attack at home. Multiple suicidal attempt was also elicited. She had full Glasgow coma scale, appeared to be lethargic with BP of 109/74 and pulse rate of 84/minute. Other vital signs were normal upon presentation. She has not shown any neurological signs of serotonin toxicity. Her systemic review was unremarkable. Her ECG showed prolonged QTc >500msecs and there was no widened QRS complex present. Intravenous Magnesium Sulphate was given twice after which serial ECG was done showing normalizing of the QTc. She was managed in ED Short Stay Unit for 3 days. She was referred to Psychiatric team as well and once toxicology clear, she was admitted to psychiatric ward for further management.
Discussion & Conclusion
Selective Serotonin Reuptake Inhibitor (SSRI) is the mainstay treatment of depressive disorder. Therefore, patient prone to overdose it knowing the premorbid states of the patient. Two ECG changes need to be carefully scrutinized including prolonged QT/QTc and widened QRS complex. The treatment for prolonged QT is magnesium sulphate where as for the latter is by giving Sodium Bicarbonate. QT normogram can predict the risk of developing dysrhythmias and is proven to be useful in terms of risk stratification, disposition and management of the patient.